We exist to improve the lives
of everyone affected by epilepsy

Anthrax antibiotics may trigger seizures

22 October, 2001

US medical experts have warned that antibiotics such as Cipro (ciprofloxacin), which are being used as a defence for exposure to anthrax, can in certain circumstances trigger seizures in people with epilepsy and other individuals who might be at risk of seizures due to family history or previous central nervous system incidents such as head trauma, stroke, tumor, or infection.

Patricia Osborne-Shafer, chair of the Epilepsy Foundation of America's Professional Advisory Board, advised the public not to panic and take antibiotics such as ciprofloxacin unnecessarily. In the remote chance that a person needs an antibiotic, doctors can consider alternatives for patients with epilepsy

"If it is necessary to use ciprofloxacin," she added, "patients should be closely monitored for seizures.

"Reports that people are getting this drug from several sources without a prescription worries me," Shafer said.

"Ciprofloxacin, like all antibiotics, should never be used without the specific recommendation of a physician. Aside from its potential for seizures in susceptible individuals, it has other adverse effects that people need to be aware of. And, of course, indiscriminate use of ciprofloxacin by the public can lead to bacterial resistance when the drug is really needed." 

The Federal Drug Administration (FDA) has strongly recommended that doctors do not prescribe Cipro for individual patients to have on hand for possible use against inhaled anthrax. In a release to the media issued on 10 October, the FDA noted that "in addition to the potential influence on supply of the drug, indiscriminate prescribing and widespread use of Cipro could hasten the development of drug-resistant organisms."